Colorado, 2012

Damaging Wind in Colorado, August 1, 2012

August 1, 2012 · NWS GLD · 1 event in 1 county or zone

Scattered thunderstorms moved northeast out of Lincoln county during the late afternoon and crossed into Yuma county. A strong outflow boundary produced a marginally severe wind gust near the town of Yuma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms moved northeast out of Lincoln county during the late afternoon and crossed into Yuma county. A strong outflow boundary produced a marginally severe wind gust near the town of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 1:26 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 1:26 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT WED AUG 1 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THROUGH TONIGHT...CONVECTION IS ONCE AGAIN EXPECTED TO DEVELOP
ACROSS THE PALMER DIVIDE REGION OF COLORADO WITH A GRADUAL SHIFT
EASTWARD WITH TIME. HRRR IS ALSO DEVELOPING CONVECTION ACROSS
NORTHWEST KANSAS BUT GIVEN LACK OF CU DEVELOPMENT OVER THIS
AREA...CONFIDENCE IS BELOW AVERAGE IN THIS SOLUTION. HAVING SAID
THAT...WILL MAINTAIN SLIGHT CHANCE POPS TO COVER THIS POTENTIAL. DID
BUMP POPS UP SLIGHTLY FOR THE LATE EVENING TIME FRAME WHEN
CONFIDENCE IS HIGHEST.

TRENDED OVERNIGHT LOWS UP OVER THE EAST SIMILAR TO WHAT WAS OBSERVED
THIS MORNING. OTHERWISE...LIGHT AND VARIABLE WINDS WITH A GRADUALLY
CLEARING SKY ARE EXPECTED.

THURSDAY...MAX TEMPS WILL BE SLIGHTLY COOLER AS COMPARED WITH TODAY
WITH HIGHS IN MOST LOCATIONS REMAINING IN THE MID 90S TO AROUND 100
DEGREES. POTENTIAL EXISTS ONCE AGAIN FOR CONVECTION DEVELOPING
DURING THE LATE AFTERNOON HOURS. GIVEN OBSERVED PWAT VALUES AROUND
135 PERCENT OF NORMAL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A
THREAT. GUSTY OUTFLOW WINDS ALSO APPEAR TO BE POSSIBLE BASED ON
POINT SOUNDINGS FROM ACROSS THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 225 PM MDT WED AUG 1 2012

THURSDAY NIGHT-SATURDAY...FAIRLY ACTIVE WEATHER WILL CONTINUE
THROUGH THE PERIOD AS STRONG SHORT WAVE TROUGH DIVES INTO THE
NORTHERN PLAINS...FORCING STRONG COLD FRONT INTO THE TRI STATE AREA
FRIDAY NIGHT AND SATURDAY...BRINGING SOME RELIEF FROM THE HEAT TO
THE AREA BY SATURDAY AFTERNOON. NOT REAL CONFIDENT IN PRECIPITATION
CHANCES ON THURSDAY EVENING WITH MAIN STATIONARY FRONT WELL TO THE
SOUTH OF THE AREA AND LOW LEVEL FLOW BEING LIGHT AND GENERALLY
WESTERLY. HOWEVER...PERIOD OF LARGE SCALE ASCENT WILL MOVE JUST
NORTH OF THE CWA AND IF THE MUCH WEAKER CINH PROFILE OF THE NAM
VERIFIES...THAT MAY BE ENOUGH TO INITIATE AT LEAST A FEW STORMS
ALONG SFC TROUGH THAT EXTENDS INTO WESTERN CWA. GIVEN ABOVE CONCERNS
AND SREF DATA REALLY FOCUSING BEST CHANCES NEAR FRONT DO NOT THINK
OVERALL PATTERN REALLY WARRANTS MORE THAN 15-20 PERCENT. THINK BEST
CHANCES FOR PRECIPITATION WILL BE DURING THE OVERNIGHT HOURS ON
FRIDAY AS STRONG COLD FRONT SWEEPS ACROSS THE AREA...WHICH WILL NOT
ONLY BRING A PERIOD OF STRONG NEAR SFC ASCENT BUT A PERIOD OF DEEPER
ASCENT DEEP DIRECT CIRCULATION EXPECTED TO DEVELOP BEHIND FRONT
COLOCATED WITH AREA OF LARGE SCALE ASCENT AS PER Q VECTOR ANALYSIS.
WHILE FORCING WILL LIKELY BE THE STRONGEST ITS BEEN OUT OF THE PAST
SEVERAL DAYS...STILL A LARGE AMOUNT OF UNCERTAINTY WITH RESPECT TO
HOW MUCH INSTABILITY WILL BE AHEAD AND BEHIND FRONTAL ZONE AS
EVIDENCED BY LARGE DIFFERENCES BETWEEN GEFS AND SREF PROBABILISTIC
OUTPUT...AND THINK FOR THE TIME BEING THINK KEEPING POPS BELOW 50
PERCENT WARRANTED ATTM.

IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...WHILE 06Z ROUND OF ENSEMBLES
SHOWED LITTLE SPREAD IN OVERALL PATTERN STARTING TO SEE A BIT MORE
UNCERTAINTY DEVELOP WITH RESPECT TO STRENGTH OF H5 RIDGE EXPECTED TO
DEVELOP OVER THE ROCKIES THROUGH THE MIDDLE OF NEXT WEEK. SOME
ENSEMBLES SEEM TO BE CLUSTERING TOWARDS BOTH THE MORE AMPLIFIED GFS
WITH THE OTHERS MORE IN THE ECMWF CAMP WHICH CERTAINLY LOWERS
CONFIDENCE IN TRYING TO PICK ONE MODEL OVER THE OTHER. FOR THE TIME
BEING...THINK CONSENSUS APPROACH THE BEST BET FOR HIGH TEMPS FOR THE
TIME BEING. TEMPERATURES WILL GRADUALLY WARM THROUGH THE
PERIOD...BUT WITH POSSIBILITY OF CWA BEING ON NORTHEAST SIDE OF A
FAIRLY AMPLIFIED RIDGE POTENTIAL FOR COOLER AIR BACKING INTO THE AREA
KEEPS CONFIDENCE TOO LOW TO MAKE LARGE DEVIATIONS FOR MAX TEMPS. FOR
LOWS...WITH SFC HIGH SETTLING OVER THE AREA ON SAT NIGHT BEHIND
STRONG COLD FRONT AND AT LEAST A FEW HOURS OF LIGHT WINDS AND MUCH
DRIER AIR COULD SEE FAIRLY CHILLY LOWS ACROSS MUCH OF THE CWA WITH
VALUES IN THE MID TO UPPER 50S. PRECIP CHANCES DO NOT LOOK
PARTICULARLY GREAT THROUGH THE PERIOD BOTH DUE TO MORE STABLE AIR
MOVING IN BEHIND THE FRONT AND THEN WITH STRONG RIDGE DEVELOPING
NEAR THE AREA. LEFT A FEW AREAS SMALL CHANCES...ESPECIALLY ON SAT
DUE TO FRONTAL TIMING CONCERNS AND AGAIN ON WEDNESDAY AS GEFS DATA
BRINGING FAIRLY HIGH PROBABILITIES OF MEASURABLE PRECIP OVERNIGHT
TUES INTO WED MORNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1203 PM MDT WED AUG 1 2012

ANTICIPATE PRIMARILY VFR CONDITIONS OVER THE NEXT 24 HOURS AT BOTH
KGLD AND KMCK. CONVECTION SHOULD DEVELOP ACROSS THE HIGHER TERRAIN
OF EASTERN COLORADO LATE THIS AFTERNOON. QUESTIONS REMAIN AS TO
JUST HOW FAR EAST THIS PRECIP WILL MAKE IT. MAY SEE A FEW STORMS
DEVELOP ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER 22Z
BUT THESE SHOULD REMAIN AWAY FROM THE TERMINALS. WILL CARRY VCTS
FOR KGLD AFTER 03Z WITH VCSH FOR KMCK AFTER 04Z. CAN'T COMPLETELY
RULE OUT A BRIEF PERIOD OF MVFR VSBY SHOULD A HEAVIER STORM
DIRECTLY IMPACT A TERMINAL.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...FOLTZ
Hazardous weather outlook, Aug 1, 9:32 AM MST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT WED AUG 1 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT WED AUG 1 2012 /1132 AM CDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 4:39 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT WED AUG 1 2012

COZ090-020015-
YUMA COUNTY-
539 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF OTIS...OR 9 MILES WEST OF
YUMA...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAINFALL AND SMALL HAIL ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.

&&

LAT...LON 4020 10254 3995 10255 3997 10281 4000 10281
      4001 10280 4019 10280
TIME...MOT...LOC 2338Z 272DEG 17KT 4007 10287

LUNDQUIST
Special weather statement, Aug 1, 4:48 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED AUG 1 2012

COZ090-091-020000-
KIT CARSON COUNTY-YUMA COUNTY-
548 PM MDT WED AUG 1 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
SOUTHWESTERN YUMA COUNTY IN NORTHEAST COLORADO...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG OUTFLOW WINDS FROM THUNDERSTORMS IN EASTERN
WASHINGTON COUNTY.  THESE WINDS WERE ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF ABARR TO 7 MILES SOUTH OF ARICKAREE SCHOOL...MOVING
SOUTHEAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE WINDS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3958 10281 3997 10281 3995 10251 3946 10273
      3957 10309 3957 10308
TIME...MOT...LOC 2346Z 296DEG 37KT 3992 10275 3964 10297

LUNDQUIST

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 1, 4:56 PM MST
Where
Yuma County, 3.25 mi ESE of Yuma Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.090, -102.660

The spotter estimated peak winds to be near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392530.